Idaho, 2010Wildfire and Damaging Winds in Idaho, August 21 to 22, 2010
August 21 to 22, 2010 · NWS BOI · 6 events in 4 counties and zones
A dry cold front moving across Eastern Oregon and Idaho set off a series of mainly dry thunderstorms generating severe outflow winds in the Treasure Valley, including Boise, and the Snake River plain throughout the evening of the 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 70
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry cold front moving across Eastern Oregon and Idaho set off a series of mainly dry thunderstorms generating severe outflow winds in the Treasure Valley, including Boise, and the Snake River plain throughout the evening of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 21, 1:59 PM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 21, 1:59 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
259 PM MDT SAT AUG 21 2010
.SHORT TERM...TONIGHT THROUGH MONDAY...NARROW BAND OF CONVECTION
CONTINUES SOUTH AND EAST OF MOUNTAIN HOME THIS AFTERNOON WITH
ISOLATED HIGH-BASED THUNDERSTORMS OCCURRING MAINLY OVER THE
SOUTHWEST HIGHLANDS. DRY SLOT REMAINS OVER THE REST OF THE AREA WITH
CLEAR SKIES FROM BOISE...TO BURNS IN THE WEST AND MCCALL IN THE
NORTH. PRE-FRONTAL WINDS ARE STARTING TO PICK UP WITH GUSTS IN THE
25-35 MPH RANGE IN SOUTHEAST OREGON AND GUSTS OF 20-30 MPH OVER THE
ELEVATED TERRAIN OF SOUTHWEST IDAHO. THESE WINDS ARE COMBINING WITH
LOW HUMIDITIES SO RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH
THIS EVENING.
COLD FRONT SITUATED OVER CENTRAL OREGON STILL ON TRACK TO MOVE
THROUGH SE OREGON THIS EVENING...THEN MOVE ACROSS SW IDAHO LATE THIS
EVENING THROUGH EARLY SUNDAY MORNING. SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS ALONG THE FRONT AND WITH THE UPPER TROUGH AS
IT ADVANCES EASTWARD OVERNIGHT THROUGH SUNDAY EVENING...WITH
MOISTURE STILL VERY LIMITED SO MOST AREAS WILL NOT RECEIVE
MEASURABLE RAINFALL WITH THIS EVENT. BIGGEST CHANGE WILL BE THE
COOLER TEMPERATURES ON SUNDAY. GUSTY NORTHWEST WINDS WILL DEVELOP
SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY EVENING...ESPECIALLY IN
THE VALLEY FROM BOISE TO TWIN FALLS. A COOL BUT DRY NORTHWEST FLOW
DEVELOPS BEHIND THE DEPARTING UPPER TROUGH LATE SUNDAY NIGHT THROUGH
MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODEL AGREEMENT IS
ABOVE AVERAGE THROUGH THE PERIOD. AN UPPER LEVEL RIDGE CENTERED OVER
ARIZONA DOMINATES OUR WEATHER THROUGH WEDNESDAY. TEMPERATURES RISE
FROM A COUPLE OF DEGREES ABOVE NORMAL ON TUESDAY TO AROUND 8 DEGREES
ABOVE NORMAL ON WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY AN UPPER
LEVEL TROUGH DEEPENS OVER THE COAST. ALTHOUGH THE RIDGE AXIS SHIFTS
EAST OF THE ROCKIES...OUR AREA STAYS IN THE WARM AIR THURSDAY...WITH
TEMPERATURES NEARLY AS HIGH AS ON WEDNESDAY. READINGS COOL TO NEAR
NORMAL FOR FRIDAY AND SATURDAY AS THE TROUGH DEEPENS AND HEIGHTS
LOWER. ENOUGH MOISTURE SHOULD BE AVAILABLE THURSDAY AFTERNOON
THROUGH SATURDAY FOR ISOLATED SHOWERS AND THUNDERSTORMS.
&&
.AVIATION...EXPECT ISOLATED HIGH BASED THUNDERSTORMS UNTIL 06Z
MOSTLY EAST OF A LINE FROM KREO-KBOI-IDAHO CITY AND EAST OF KMYL.
COVERAGE WILL DECREASE AFTER 06Z. ON SUNDAY SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE MAINLY OVER EASTERN OREGON AND THE WEST
CENTRAL IDAHO AND BOISE MOUNTAINS. A PACIFIC COLD FRONT WILL CROSS
EASTERN OREGON 03Z-06Z...AND REACH KTWF/KJER BY 12Z. SURFACE WINDS
WILL BE MODERATE FROM THE SOUTH...BECOMING MODERATE WESTERLY AFTER
THE FRONT PASSES. WINDS ALOFT WILL BE SOUTHWEST TO 35 KTS AT 12K
FEET MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ400-401-418-419.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING ORZ636-
637.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....JT/DD
AVIATION.....JTHazardous weather outlook, Aug 21, 5:03 AM MST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
603 AM MDT SAT AUG 21 2010
IDZ011>016-028>030-033-ORZ061>064-221215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
603 AM MDT SAT AUG 21 2010 /503 AM PDT SAT AUG 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MUCH COOLER WEATHER
IS EXPECTED OVER THE AREAS BY SUNDAY WITH VALLEY HIGH TEMPERATURES
DROPPING INTO THE 70S IN SOME LOCATIONS. LITTLE OR NOT
PRECIPITALTION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 21, 5:35 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
635 PM MDT SAT AUG 21 2010
IDZ014-220115-
ADA ID-
635 PM MDT SAT AUG 21 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
ADA COUNTY IN SOUTHWEST IDAHO...
UNTIL 715 PM MDT.
AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS FROM PREVIOUS THUNDERSTORMS. THE LEADING EDGE
OF THE WINDS WAS 5 MILES NORTHEAST OF SWAN FALLS...MOVING NORTH AT
25 MPH.
WIND GUSTS 40 TO 45 MPH ARE EXPECTED WITH THESE WINDS.
THE LEADING EDGE OF THE WINDS WILL BE NEAR...
INITIAL POINT AROUND 630 PM MDT...
KUNA AROUND 640 PM MDT...
BLACKS CREEK RESERVOIR AND MERIDIAN AROUND 700 PM MDT...
BOISE AIRPORT AROUND 700 PM MDT...
BOISE CITY AT 715 PM.
LAT...LON 4373 11643 4348 11600 4320 11629 4332 11646
TIME...MOT...LOC 0031Z 225DEG 20KT 4333 11631
GSKARI
Thunderstorm Wind, Owyhee
- When
- August 21, 6:50 PM MST to 7:15 PM MST
- Where
- Owyhee County, 29.92 mi S of Triangle to 7.49 mi SE of Grandview
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.350, -116.690
Brace Flat RAWS recorded a wind gust of 64 MPH.
Thunderstorm Wind, Ada
- When
- August 21, 8:05 PM MST to 8:35 PM MST
- Where
- Ada County, 5 mi SW of (Boi)gowen Fld Boise to 7 mi NE of (Boi)gowen Fld Boise
- Measured
- 59 kt (68 mph) measured gust
- Injuries
- 70 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 43.519, -116.291
The BOI ASOS measured a wind gust of 68 MPH and several reports were received for wind damage including downed trees and power lines. Minor injuries were reported from the Western Idaho Fair as a result of temporary structures collapsing.
Thunderstorm Wind, Boise
- When
- August 21, 9:00 PM MST to 9:30 PM MST
- Where
- Boise County, 8 mi W of Idaho City to Grimes
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 43.830, -115.990
Boise County Sherrif's dispatch reported a large number of trees down on and around Grimes Creek Road including one fatality at Grimes Creek.
Thunderstorm Wind, Owyhee
- When
- August 21, 9:30 PM MST to 9:55 PM MST
- Where
- Owyhee County, 3.77 mi NNE of Triangle to 12.78 mi NNE of Grandview
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.830, -116.590
Triangle RAWS recorded a wind gust of 77 MPH.
Wildfire, Upper Treasure Valley
- When
- August 21, 11:00 PM MST to August 22, 1:00 AM MST
- Where
- Upper Treasure Valley forecast zone
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 43.129, -115.960 (the zone’s center; the record gives no point)
A home and six out buildings were destroyed by a wildfire due to downed power lines in the area of Federal Way and Kootenai streets.
Thunderstorm Wind, Owyhee
- When
- August 21, 11:30 PM MST to August 22, 12:00 AM MST
- Where
- Owyhee County, 29.92 mi S of Triangle to 15.41 mi N of Grandview
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.350, -116.690
Brace Flat RAWS recorded a wind gust of 63 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Alabama, August 21, 20101 death · $28,000 · 52 kt wind · 5 events
- Rip Current in Texas, August 21, 20101 death · 1 event
- Rip Current in Texas, August 21, 20101 death · 1 event
- Flash Flood in Georgia, August 21, 2010$400,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 21, 2010$171,000 · 1 in hail · 17 events
- Flood in Iowa, August 21, 2010$125,000 · 1 event
- Flood in Missouri, August 21, 2010$125,000 · 1 event
- Damaging Winds in Tennessee, August 21, 2010$95,000 · 55 kt wind · 3 events
- Damaging Winds and Lightning Strike in Tennessee, August 21, 2010$75,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, August 21, 2010$15,000 · 52 kt wind · 2 events
- Lightning Strike in Florida, August 21, 20101 injured · $2,000 · 1 event
- Damaging Winds in Montana, August 21, 201056 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258237, 258220, 258221, 258245, 258249, 258248.